Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Missoula, MT

June 29, 2007Mineral County, Montana; Clearwater County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 29, 2007, 8:10 PM MDT for Mineral County, Montana; Clearwater County, Idaho. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 8:10 PM MDT (02:10 UTC)
Expired
Jun 29, 2007, 9:00 PM MDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Clearwater County, ID, Mineral County, MT

The radar

The Missoula radar (KMSX), 85 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:57 PM MDTTSTM WND DMG2 S Lozeau, MTSEVERAL TREES AND LARGE LIMBS DOWN ON QUARTZ-LOZEAU ROAD FROM THUNDERSTORM WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 300211
SVRMSO
IDC035-MTC061-300300-
/O.NEW.KMSO.SV.W.0032.070630T0210Z-070630T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
810 PM MDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
  MINERAL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 900 PM MDT(800 PM PDT).

* AT 705 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 37 MILES SOUTHWEST OF TARKIO...OR ABOUT 39 MILES
  SOUTHWEST OF SUPERIOR...AND WAS MOVING NORTHEAST AT 60 MPH.

  THIS STORM HAS A HISTORY OF PRODUCING SIGNIFICANT WIND DAMAGE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT REGIS AROUND 835 PM MDT...
  TARKIO AND SUPERIOR AROUND 840 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4737 11503 4729 11496 4719 11475 4700 11455
      4676 11457 4668 11539 4683 11565 4692 11559
      4694 11496 4719 11529 4726 11533 4745 11521

$$
HENRY
1 follow-up statement
000 
WWUS55 KMSO 300222
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT FRI JUN 29 2007

IDC035-MTC061-300300-
/O.CON.KMSO.SV.W.0032.000000T0000Z-070630T0300Z/
MINERAL MT-CLEARWATER ID-
822 PM MDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
MDT(800 PM PDT) FOR NORTHEASTERN CLEARWATER AND MINERAL COUNTIES...

* AT 720 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTHWEST OF TARKIO...OR ABOUT 27 MILES SOUTHWEST OF
  SUPERIOR...AND WAS MOVING NORTHEAST AT 100 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TARKIO AND SAINT REGIS AROUND 830 PM MDT...
  QUARTZ...LOZEAU...CYR AND SUPERIOR AROUND 835 PM MDT.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE AND VERY LARGE HAIL. 
THIS IS AN DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4737 11503 4729 11496 4719 11475 4700 11455
      4676 11457 4668 11539 4683 11565 4692 11559
      4694 11496 4719 11529 4726 11533 4745 11521

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:26 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 29, 2:26 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT FRI JUN 29 2007

.DISCUSSION...AN UPPER TROUGH OF LOW PRESSURE WILL RAPIDLY SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH
THIS EVENING. THIS FEATURE IS CAUSING THE SURFACE COLD FRONT TO
REDEVELOP OVER IDAHO THIS AFTERNOON AND WILL SHIFT EASTWARD ACROSS
WESTERN MONTANA THROUGH THE EVENING. THE ATMOSPHERE AHEAD OF THIS
TROUGH IS BECOMING QUITE UNSTABLE. THE BIG QUESTION IS WHETHER WE WILL
SEE ANY SEVERE WEATHER. AT THIS POINT...IT LOOKS LIKE A
SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS
MAINLY NORTHWEST MONTANA THROUGH THE EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH WIND PROFILES AND COLDER AIR ALOFT
SUPPORTING BOTH STRONG WINDS AND POSSIBLY LARGE HAIL. THE COLD FRONT
MAY PRODUCE NEAR LAKE WIND ADVISORY WINDS ON FLATHEAD THIS
EVENING. WEAK HIGH PRESSURE IS EXPECTED TO RETURN LATE TONIGHT AND SATURDAY.
ALTHOUGH THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE IN THE
AFTERNOON OVER SOUTHWEST MONTANA.

SUNDAY AND MONDAY A SOUTHWESTERLY FLOW ALOFT DEVELOPS. THIS WILL
MAINLY BE A DRY FLOW...BUT THERE IS JUST ENOUGH DYNAMIC SUPPORT
WITH SOME MID LEVEL MOISTURE TO PRODUCE AN ISOLATED THUNDERSTORM
IN SOUTHWEST MONTANA. THE BIG STORY FOR NEXT WEEK WILL BE A VERY
STRONG RIDGE DEVELOPMENT WHICH ALL MODELS ARE NOW INDICATING. THIS
WILL BRING A HOT AND SUNNY JULY 4TH. WEDNESDAY THROUGH FRIDAY WILL
BE VERY WARM AND DRY. TEMPERATURES OF 10 TO 15 DEGREES ABOVE
NORMAL ARE LIKELY ON THE 4TH. THIS TRANSLATES TO THE LOW AND MID
90S. THURSDAY AND FRIDAY TEMPERATURES OF 15 TO 20 DEGREES ABOVE
NORMAL ARE POSSIBLE...WHICH WOULD TRANSLATE TO TEMPERATURES IN THE
MID 90S...POSSIBLY HIGHER IF THE RIDGE IS AS STRONG AS FORECAST.
EXPECT STRONG NIGHTTIME INVERSIONS TO DEVELOP BY TUESDAY NIGHT
THROUGH THE END OF THE WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL LOWER
CEILINGS...BRING GUSTY WINDS...AND OBSCURE VISIBILITIES THIS
AFTERNOON AND EVENING. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...STEGEMILLER
Hazardous weather outlook, Jun 29, 2:45 PM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT FRI JUN 29 2007

MTZ001>004-043-300600-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
245 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS AND HAIL CAN BE EXPECTED FROM STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ005>007-300600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
245 PM MDT FRI JUN 29 2007 /145 PM PDT FRI JUN 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 7:13 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     TROY                    48.46N 115.89W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUSTS OF 60-70 MPH BLEW
            NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES.

&&

DEROSA
Local storm report, Jun 29, 7:43 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     YAAK                    48.83N 115.71W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            WIND SPREAD THUNDERSTORM WIND DAMAGE REPORTED IN YAAK.
            NUMEROUS TREES DOWN ON HOUSES AND VEHICLES FROM STRAIGHT
            LINE WINDS.

&&

HENRY

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:29 PM MDTSevere Thunderstorm WarningMSOLincoln61 min
Jun 29, 7:17 PM MDTSevere Thunderstorm WarningMSOLincoln58 min
Jun 29, 8:42 PM MDTTornado WarningMSOMineral23 min
Jun 29, 9:50 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders5 hr
Jun 29, 9:59 PM MDTSevere Thunderstorm WarningMSOLake31 min
Jun 29, 7:03 PM MDTSevere Thunderstorm WarningMSOClearwater57 min
Jun 29, 7:23 PM MDTTornado WarningMSOClearwater44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.